Jump to content

Articles

  • entries
    4
  • comment
    1
  • views
    15,411

Contributors to this blog

Antidepressant Withdrawal and Dependence


kamurj

47 views

 Share

Excerpted from
The Antidepressant Solution: A Step-by-Step Guide to Safely Overcoming Antidepressant Withdrawal, Dependence and Addiction
By Joseph Glenmullen, M.D.

When patients switch from one SSRI or SNRI to another antidepressant in the same class, they may not experience withdrawal symptoms. The new antidepressant may protect against withdrawal from the old one because they are in the same class. However, this is not the case if one switches to an antidepressant in a different class.

When Prozac was introduced, doctors thought it rarely caused withdrawal and dependence. We now know withdrawal reactions are not rare with Prozac. Studies have shown withdrawal reactions occur in 14 percent of patients stopping Prozac. Still, this is a much lower rate than with other antidepressants. Prozac causes fewer withdrawal reactions because when stopped, it gradually washes out of the body over the course of weeks, providing a slow, built-in taper. By contrast, other currently popular antidepressants wash out precipitously, over the course of hours and days, often leaving brain cells too little time to adjust. Antidepressant withdrawal and dependence have come to the attention of doctors and the public only since the introduction of the much shorter-acting drugs in the class. In fact, one reason doctors have been slow to recognize the severity of the problem is because of assumptions made early on based on Prozac.

In the decades before Prozac appeared in the 1990s, earlier classes of antidepressants were well known to cause withdrawal reactions when stopped abruptly. In those "old days," psychiatrists routinely tapered patients off of antidepressants over the course of months. In many ways, this book is about rediscovering the lost art of tapering antidepressants. The book not only revives the skill but applies it specifically to today's antidepressants. This is especially important for family doctors, who now write the majority of antidepressant prescriptions. As it was chiefly psychiatrists, not family doctors, who prescribed the earlier agents, family doctors have little experience with the protocols used to taper patients off antidepressants. In the Afterword, we will look more closely at why the skill of tapering antidepressants was lost.

Among psychiatrists, only the "older generation" with experience prescribing antidepressants before the 1990s is familiar with tapering antidepressants. The generation that entered the field in the last fifteen years has little experience with the earlier classes of antidepressants and therefore with tapering the drugs. Finally, at the mental health services of HMOs, psychiatric nurses do much of the prescribing of antidepressants nowadays. This is a relatively recent trend. As a result, psychiatric nurses, too, have little experience tapering antidepressants. The net result is that the majority of clinicians prescribing antidepressants nowadays are not familiar with how to taper the drugs when patients no longer need them.

When some people hear tapering off antidepressants can take months, they are astonished: "It takes only weeks, not months, to be detoxed off alcohol and other street drugs. How can it take longer to get off antidepressants?" The difference is that when people enter alcohol detox and rehabilitation programs, they go into the hospital or they enter intensive day treatment programs. They interrupt their daily lives, taking time off from work or school. Often, they are extremely uncomfortable and at risk for delirium tremens and seizures. Instead, we are talking about people carefully tapering off antidepressants while continuing to go about their everyday lives. The point of tapering antidepressants carefully is so that people remain relatively comfortable and can continue to function as close to normally as possible.

Patients who have good experiences with antidepressants and have not yet tried to go off them, or who went off them with mild withdrawal symptoms, are sometimes surprised by the severe withdrawal reactions other patients experience. "It doesn't sound like the same drug I was taking," say some patients. But this is true of many prescription drugs: some people have few side effects while others have horrendous side effects. This is a reality that should not negate either the positive stories some people recount or the terrible stories others have to tell. The risk-benefit ratio of antidepressants-their side effects versus therapeutic effects-also varies considerably for different patients. Patients whose treatment brought them back from the brink of suicidal depressions may be a lot more accepting of having to taper painstakingly slowly off antidepressants than patients who were prescribed the drugs for mild conditions that might have been treated without medication.

The decision to taper off antidepressants requires a careful clinical evaluation and needs to be made jointly by patients and doctors, as discussed in Chapter 7. Psychiatrists generally recommend that when antidepressants work for patients, they should remain on them for a minimum of six months before trying to go off. Many patients are on antidepressants longer. If your doctor knows little about antidepressant withdrawal and dependence, encourage him or her to learn more about it with you. If your doctor is not prepared to discuss the possibility of reducing the dose of your antidepressant, you can always seek a second opinion.

The antidepressant catch-22-patients who are needlessly dependent on antidepressants and do not realize it-is a hidden national health care crisis within the larger problem of antidepressant withdrawal and dependence. All patients on antidepressants for more than a year should have a thorough clinical evaluation to determine if they are trapped in this catch-22. The goal of an evaluation is to establish whether the patient and her doctor have ever mistaken withdrawal symptoms for a relapse of the original psychiatric condition and restarted the drug, increased the dose, or added additional antidepressants to suppress withdrawal symptoms. A patient caught in the antidepressant catch-22 should be evaluated to see if it would be an appropriate time to enter a tapering program to try going off the drug.

People who want to try going off today's antidepressants are usually either feeling better and believe they no longer need the drugs, or are having significant side effects. Substantial weight gain is one of the most common problems prompting patients to stop their antidepressants. Sexual side effects-ranging from mild loss of libido to severe sexual dysfunction-occur in as many as 60 percent or more of patients, depending on the particular drug. When patients first go on antidepressants, they often feel stimulated or "caffeinated." But with time, many people develop a "bone weary" fatigue that leaves them feeling sluggish. Antidepressants stop working in about a third of patients.

Even people who are not having significant side effects may be concerned about the risks of taking antidepressants indefinitely. In April 2003, Glamour magazine ran an article entitled "Addicted to Antidepressants?" The article featured people who had experienced debilitating antidepressant withdrawal, including twenty-nine-year-old Adrienne Bransky of Chicago. Although grateful that Paxil had brought her back from the brink of a suicidal depression, Bransky spoke for many patients when she reflected: "Most people don't want to rely on antidepressants all their lives. We all hold out the hope that we won't have to take these pills forever. That's why pharmaceutical companies need to be more forthright and responsible and need to put more money into educating doctors about the risks of withdrawal. Maybe then you'll have fewer patients going through the [withdrawal] hell I went through." The purpose of this book is to spare patients the kind of "withdrawal hell" Bransky and others have gone through.

 Share

0 Comments


Recommended Comments

There are no comments to display.

Guest
Add a comment...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...